Steroid induced psychiatric illness

Not infrequently I am asked for my opinion on patients who suddenly develop significant psychiatric symptoms while undergoing treatment for other medical disorders. This week, for example, I have seen a number of patients who developed manic symptoms while receiving prednisone for other disorders. Prednisone is an important and often life-saving medication for many disorders but also has significant side-effects. Corticosteroids of which prednisone is one example can induce depression, mania, anxiety and even psychosis in some people. All too often the relationship of these symptoms to the steroids is unrecognized and undertreated.

The symptoms themselves are not unique in character. There is nothing to distinguish them from similar symptoms occurring on their own in susceptible individuals. Manic symptoms are very similar whether they occur as a result of steroid use or as a result of bipolar disorder. In fact, often the assumption is made that if these symptoms occur the person must be bipolar and that the steroids are merely precipitating the symptoms in an unrecognized bipolar patient. This is not always the case however.

One of the problems with manic symptoms is that the person experiencing them usually has no insight. They cannot tell that they are behaving oddly, or abnormally. Those around them may be aware that they are talking more or more loudly; that they are not sleeping; that they are more argumentative, or that they are making unwise decisions or spending money excessively. They may get fired from a job, go through a marital crisis or lose friends before anyone recognizes that there is a psychiatric problem. Once the problem is recognized the next issue is getting them in for treatment. Because they may not recognize that they are behaving out of character, they may not be receptive to the offer of treatment. In the worse case scenario they may have to be treated on an involuntary basis.

Once the problem is recognized and the connection to the steroid is made treatment is possible. If at all possible the steroid should be discontinued. Even when this is possible, the mania may not clear immediately. Often, however, stopping the steroid is not possible for other reasons. Their other medical problems may require the continuation of the steroid. If that is true the other option is to treat the mania as you would in someone who is bipolar with the appropriate medication. If a time comes when the steroid is removed it is usually then possible to gradually remove the psychiatric medications without a relapse.

How does one distinguish a purely steroid induced problem from a steroid precipitated problem in someone with an underlying psychiatric disorder? It is only possible to do this by history. If there is a family history of that disorder, or if the person has had evidence of that disorder prior to the use of the steroid, then one may be suspicious or fairly certain depending on the strength of the evidence, that the underlying disorder exists and requires treatment in its own right. Often it may not be possible to answer this question definitively.

The important thing is to be aware of the possibility of this kind of adverse event and to take appropriate action quickly to prevent any irreparable damage as a consequence.

 

Current Studies

 Alzheimer's 

 Crohn's 

 Insomnia

 Migraine

 Narcolepsy

 Parkinson's 

  Ulcerative Colitis

 

 

more

 

 

 Interested in participating? Call us for more information!

more